Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

How to get my 7 year old to eat?

My Daughter is 7 and has lost 15lbs. in 2 mo. she is down to 30lbs. and is over 4 foot tall.She is on Depakote & Concerta for seziers & ADD but has taken the Depakote all her life & the Concerta since July. I noticed her clothes were not fitting her & that it was taking an hour to eat 1 chicken nugget. Last night it took an hour & a half to eat a hot dog--her fav. I can see her ribs & it's really starting to bug me--her doc said she would eat when she was hungry--but it's been 2 mo. I'm at a lost she is tiny anyway --but I think it's gone to far. Maybe I'm being paranoid, but I don't think so. She says she feels fine & no one picks on her. I'm at a loss--any advice?

Answer Question
 
jesslovellette

Asked by jesslovellette at 9:28 AM on Dec. 29, 2009 in School-Age Kids (5-8)

Level 1 (0 Credits)
Answers (5)
  • I think you need to discuss these symptoms with a DIFFERENT doctor, specializing in neurological disorders. Depakote can cause nausea, vomiting, and lead to anorexia; and Concerta can cause loss of appetite due to nausea and abdominal cramps. Separately these medications are probably dosed correctly for your child, but together, they may be causing the severe reaction you are now seeing in your daughter.

    Perhaps a different doctor can find a substitute combination of medications that will address her neurological and nutritional needs. Have you considered an organic or homeopathic/holistic approach to the ADHD issue? Sometimes a simple dietary change (vitamin supplement) will be sufficient in addressing the ADHD issue, and not affect the more important issue of seizure control.
    LoriKeet

    Answer by LoriKeet at 9:44 AM on Dec. 29, 2009

  • She is in trouble with her weight down to 30 pounds. I would take her to the ER at a children's hospital. It would be the fastest way for her to get to see a specialist and a nutritionist. She could even be at the point she needs a feeding tube. If you look at the CDC growth chart for girls 30 pounds and go over that is the smallest a 4 year old should be. The smallest a 7 year old should be is about 40 pounds. Her life could be in danger.

    You can try to get her to drink milk shakes, Boost, smoothies, ect. Smoothies can be made with peanut butter and that would add nutriton and calories. Things that aren't real solid may be easier to eat like yogurt, mashed potato, sweet potato, applesauce. Add butter or olive oil to her foods to add calories.

    http://www.kidsgrowth.com/stages/viewgrowthcharts.cfm?id=GW318

    I hope everything is OK. My kids have a genetic disease that made it hard for them to gain weight.
    Gailll

    Answer by Gailll at 9:50 AM on Dec. 29, 2009

  • concerta can definitely be suppressing her appetite. I hope that this medication was started as a last resort.
    There are many therapists who work with people who have ADD/ADHD; they teach them not just coping skills, but how to use ADD/ADHD as an advantage in their lives. Thom Hartmann has written extensively on this topic; you should be able to find his books art your library, there is lots of information at his website: http://www.thomhartmann.com/category/thom/adhd-education/. You may also want to explore how foods affect behavior, either from the Feingold Organization (www.feingold.org) or another source. We eat a "clean" diet; no processed foods, no chemical additives, no meat, very little dairy
    My daughter's attention issues were helped dramatically by fish oil supplements ( we have since switched her to hemp oil). It is important to use a good brand, like Nordic Naturals; it takes about 8 weeks to become effective
    rkoloms

    Answer by rkoloms at 10:33 AM on Dec. 29, 2009

  • Tell the doctor so he can change her meds. Also, with ADHD/ADD, have her eat a good, hearty breakfast BEFORE taking her meds. Let her snack throughout the day, give her Ensure or Pediasure with her meals. Let her eat later at night when the meds wear off. All tips I used with my son. He was on Concerta and his appetite was horrible. I have since changed his meds on Vyvanse and he eats all the time. Yes, ADHD/ADD meds do suppress the appetite, but not as much as it sounds like your daughter is losing.
    tyfry7496

    Answer by tyfry7496 at 7:18 PM on Dec. 29, 2009

  • I also think that you need to go to see a different doctor. I know a few kids with ADD/ADHD and their doctors have all recommended medication as a last resort. They only take medicine when they go to school so they can make it through the school day without getting into trouble. On weekends, they don't take medicine and honestly, when they do take the meds, it seems like they are more robotic than anything. You might want to check and see if that might be an option for your DD. You need to get her to a doctor ASAP though because that is a dangerous weight for her age and height. My dd is 5, almost 4' tall, and weighs 42 lbs and is still only at the 50th percentile for her age. You should try to get her to drink a shake and see if she can do that, just make it healthy. You can use vanilla frozen yogurt, berries, bananas, pineapple juice, and blend it all up and it's a super yummy healthy shake. Good luck!
    AprilDJC

    Answer by AprilDJC at 8:27 PM on Dec. 29, 2009

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Cafemom Join now to connect to other members! Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN